Florida, 2012Flooding and Damaging Winds in Florida, August 21, 2012
August 21, 2012 · NWS JAX · 7 events in 4 counties and zones
A mid and upper level trough over the central Gulf Coast states brought moderate mid and upper level southwest flow over SE Ga and NE Florida. A surface low developed over the eastern Gulf of Mexico, and tracked inland and northward along a lingering surface front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid and upper level trough over the central Gulf Coast states brought moderate mid and upper level southwest flow over SE Ga and NE Florida. A surface low developed over the eastern Gulf of Mexico, and tracked inland and northward along a lingering surface front. These features brought scattered severe storms over the area during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 8:34 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 21, 8:34 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 AM EDT TUE AUG 21 2012
...LOCALLY HEAVY RAINFALL EXPECTED THIS AFTERNOON AND EVENING...
.UPDATE...
FAIRLY SIGNIFICANT TROF AXIS FOR AUGUST TIME FRAME WILL PUSH
ACROSS THE FLORIDA PANHANDLE TODAY AND INTO THE FORECAST AREA
TONIGHT. AHEAD OF THIS SYSTEM DEEP ATMOSPHERIC LIFT WILL PRODUCE
NUMEROUS TO WIDESPREAD SHOWERS AND EMBEDDED STRONG STORMS ALONG
AND AHEAD OF FRONTAL BOUNDARY LYING ACROSS SOUTH GEORGIA. WITH
PRECIP WATER AMOUNTS LINGERING NEAR 2 INCHES STILL EXPECT LOCALLY
HEAVY RAINFALL TO BE MAIN THREAT ALTHOUGH STORM MOTION WILL BE
TOWARDS THE NORTHEAST AT AROUND 20 MPH. SOME STRONG STORMS WITH
GUSTY WINDS WILL BE POSSIBLE BUT LIMITED AMOUNT OF SURFACE HEATING
WILL KEEP MAX TEMPS IN THE LOWER 80S IN MOST LOCATIONS ALTHOUGH
SOUTH AND EAST OF A LINE FROM GAINESVILLE TO ST AUGUSTINE ENOUGH
SURFACE HEATING MAY PUSH TEMPS INTO THE MID/UPPER 80S AND TRIGGER
STORMS WITH GUSTY WINDS OF 50-60 MPH AND FREQUENT LIGHTNING. MAIN
FLOODING THREAT STILL EXIST ACROSS NE FL WHERE LOCALIZED 1-3 INCH
AMOUNTS OCCURRED YESTERDAY AND SATURATED SOILS WILL PROVIDE FOR
GREATEST POTENTIAL...ESPECIALLY IN URBANIZED AREAS. WEAK LOW IS
EXPECTED TO DEVELOP ALONG FRONTAL BOUNDARY IN NORTHEAST GOMEX THIS
AFTERNOON AND TRACK ACROSS THE SUWANNEE RIVER VALLEY AND SE GA
THIS EVENING...AND THIS WILL SLOWLY BRING HEAVY PCPN TO AN END
LATE THIS EVENING AND OVERNIGHT AS IT TRACKS NORTHEAST OF THE
REGION AND BRINGS IN SLIGHTLY DRIER AIRMASS INTO SE GA DURING THE
OVERNIGHT HOURS WITH JUST A FEW LINGERING SHOWERS ACROSS NORTHEAST
FLORIDA.
&&
.AVIATION...
EXPECT GENERALLY MVFR CIGS AHEAD OF EXPECTED RAINFALL/TSTM
ACTIVITY THIS AFTERNOON...THEN WILL CONTINUE TO REFINE TEMPO
GROUPS WITH POTENTIAL TSTM ACTIVITY BTWN 16-20Z AND LIKELY IFR
CIGS/VSBYS. SOME GUSTY WINDS POSSIBLE BUT NOT AS LIKELY AS
YESTERDAY EXCEPT WHERE SOME SIGNIFICANT HEATING MAY OCCUR NEAR THE
KGNV TAF LOCATION. EXPECT SOME IMPROVING CONDITIONS AFTER 00Z WITH
SOME VFR CIGS POSSIBLE OVERNIGHT AND AT LEAST SOME LIGHT MVFR FOG
EXPECTED AFTER 06Z.
&&
.MARINE...
GENERAL SW FLOW AT 10-15 KNOTS CONTINUES THROUGH TONIGHT AS WEAK
LOW WILL PASS NORTHWEST OF THE LOCAL WATERS. SEAS 2-3 FT. MAIN
THREAT WILL BE OFFSHORE MOVING STORMS AGAIN THIS AFTERNOON WITH
GUSTY WINDS.
RIP CURRENTS: LOW RISK CONTINUES WITH THE OFFSHORE FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 69 88 68 / 70 50 30 30
SSI 83 72 85 72 / 70 60 40 40
JAX 84 71 87 70 / 70 50 50 40
SGJ 84 72 87 71 / 60 50 60 50
GNV 84 70 88 69 / 70 60 60 40
OCF 84 70 88 70 / 70 60 60 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...NONE.
AM...NONE.
&&
HESS/CHASEHazardous weather outlook, Aug 21, 3:42 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 AM EDT TUE AUG 21 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-220130-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
442 AM EDT TUE AUG 21 2012
...FLOOD WATCH IN EFFECT FOR NORTHEAST FLORIDA TODAY...
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL GEORGIA...COMBINED WITH
DISTURBANCES ALOFT WILL LIKELY GENERATE ANOTHER ROUND OF WIDESPREAD
HEAVY AFTERNOON SHOWERS AND THUNDERSTORMS. LOCALIZED RAINFALL
AMOUNTS OF 2 TO 4 INCHES OVER SATURATED GROUND CONDITIONS
WILL CREATE THE POTENTIAL FOR FLOODING...WITH FLASH FLOODING
POSSIBLE IN URBAN AND LOW-LYING AREAS WHERE EXCESSIVE RAINFALL RATES
OCCUR. IN ADDITION TO THE FLOODING CONCERNS...SCATTERED STRONG
STORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE FRONTAL BOUNDARY WILL DRIFT SOUTH INTO SOUTHEAST GEORGIA ON
WEDNESDAY WHICH WILL TRIGGER ANOTHER ROUND OF NUMEROUS TO SCATTERED
SHOWERS AND THUNDERSTORMS. VERY HEAVY RAINFALL WILL REMAIN A
CONCERN...MAINLY OVER NORTHEAST FLORIDA...AND ANOTHER FLOOD WATCH
MAY BE REQUIRED.
AN INCREASING EASTERLY FLOW IS EXPECTED EARLY NEXT WEEK...AND AN
INCREASE IN RIP CURRENT RISK IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY IF FLOODING IS OBSERVED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MZ
In the hours before
Local storm report, Aug 21, 9:24 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1024 AM EDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL ENE PENNEY FARMS 29.98N 81.81W
08/20/2012 E0.88 INCH CLAY FL POST OFFICE
GREEN COVE SPRINGS POST OFFICE REPORTED NICKEL SIZE HAIL
NEAR STATE ROAD 16 AND COUNTY ROAD 218.
&&
JHESSLocal storm report, Aug 21, 9:32 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 AM EDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 NNE ST. AUGUSTINE 29.92N 81.30W
08/20/2012 ST. JOHNS FL POST OFFICE
POST OFFICE REPORTED TREE DOWN ALONG SHERWOOD AVENUE.
&&
JHESSLocal storm report, Aug 21, 9:36 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM LIGHTNING 5 SW DURBIN 30.03N 81.51W
08/20/2012 ST. JOHNS FL 911 CALL CENTER
DISPATCH REPORTED LIGHTNING STRIKE AT HOME ON TORTUGA BAY
DRIVE.
&&
JHESSSpecial weather statement, Aug 21, 9:43 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 AM EDT TUE AUG 21 2012
FLZ035-211530-
GILCHRIST-
1043 AM EDT TUE AUG 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1130 AM EDT...
AT 1044 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF BELL...OR 7 MILES
NORTHEAST OF CROSS CITY...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON AND BELL THROUGH
1130 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8296 2974 8294 2976 8296 2980 8293
2982 8294 2984 8290 2991 8286 2993 8281
2992 8277 2985 8273 2983 8266 2956 8266
2956 8276 2958 8278 2958 8296 2961 8298
TIME...MOT...LOC 1444Z 254DEG 17KT 2969 8303
SHULERSpecial weather statement, Aug 21, 10:29 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1129 AM EDT TUE AUG 21 2012
FLZ035-036-211615-
ALACHUA-GILCHRIST-
1129 AM EDT TUE AUG 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA AND CENTRAL GILCHRIST COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 1215 PM EDT...
AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF BELL...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
TRENTON...BELL...NEWBERRY...HIGH SPRINGS...ALACHUA AND LA CROSSE
THROUGH 1215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2984 8269 2983 8264 2985 8263 2986 8262
2985 8260 2988 8259 2993 8243 2992 8241
2989 8240 2988 8235 2971 8229 2960 8282
2977 8289
TIME...MOT...LOC 1530Z 252DEG 21KT 2971 8275
SHULERSpecial weather statement, Aug 21, 10:53 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EDT TUE AUG 21 2012
FLZ036-037-211630-
ALACHUA-PUTNAM-
1153 AM EDT TUE AUG 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ALACHUA AND WESTERN PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 1230 PM EDT...
AT 1154 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF ARCHER TO 2 MILES NORTH OF MICANOPY...MOVING NORTHEAST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MICANOPY...ARCHER...LOCHLOOSA...ROCHELLE...GROVE PARK...NEWNANS
LAKE...GAINESVILLE AND GAINESVILLE AIRPORT THROUGH 1230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2952 8257 2953 8257 2953 8258 2958 8265
2966 8254 2974 8221 2953 8191 2948 8224
2948 8249
TIME...MOT...LOC 1554Z 220DEG 19KT 2959 8261 2955 8228
SHULEREvent by event
4 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Alachua
- When
- August 21, 11:45 AM EST
- Where
- Alachua County, 0.92 mi SE of Orange Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.710, -82.120
A tree was blown down and blocking State Road 26. The time of damage was based on radar.
Heavy Rain, Marion
- When
- August 21, 12:07 PM EST
- Where
- Marion County, 1.2 mi W of Reddick
- Reported by
- Trained Spotter
- Coordinates
- 29.370, -82.220
A spotter reported street flooding on Highway 316 between Reddick and Fairfield.
Thunderstorm Wind, Putnam
- When
- August 21, 12:10 PM EST
- Where
- Putnam County, 2.4 mi NNE of Interlachen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.650, -81.880
Trees were reported down on County Road 315 near Interlachen.
Thunderstorm Wind, Putnam
- When
- August 21, 12:10 PM EST
- Where
- Putnam County, Florahome
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.730, -81.880
Trees were blown down and blocking the west bound lane of State Road 100 near South Ivy Avenue.
Flood, Alachua
- When
- August 21, 12:27 PM EST to 12:33 PM EST
- Where
- Alachua County, 0.92 mi SW of Rocky Pt to 2.77 mi N of Cannons
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -82.340
The 3000 block of SW 202 Street in Newberry was flooded out and impassable. There was also flooding along U.S. Highway 441 near Paynes Prairie with one northbound lane closed. The cost of damage was estimated.
Thunderstorm Wind, Putnam
- When
- August 21, 1:10 PM EST
- Where
- Putnam County, Welaka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.480, -81.670
Trees were blown down at the intersection of County Road 308 and County Road 309.
Flood, St. Johns
- When
- August 21, 1:45 PM EST
- Where
- St. Johns County, 0.91 mi NE of St Augustine to 0.87 mi WNW of Anastasia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 29.890, -81.310
Flooding along Cordova Street was 6 to 14 inches and water was up to the doors of many business. The cost of damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Florida, August 21, 2012$28,000 · 68 kt wind · 15 events
- Flash Flooding and Flooding in Arizona, August 21 to 22, 2012$37,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Drought in Texas, August 21 to 31, 20121 event
- Flash Flood in Arizona, August 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399457, 399461, 399459, 399460, 399455, 399458, 399456.